Loading...
By Kristin J. Kelley
Edited by André Sofair, MD, MPH
The FDA warned on Friday that sodium-glucose co-transporter 2 inhibitors used to treat type 2 diabetes may cause ketoacidosis. Drugs in this class include canagliflozin, dapagliflozin, and empagliflozin.
Twenty cases of diabetic ketoacidosis, ketoacidosis, or ketosis in patients taking SGLT2 inhibitors were reported to the FDA from March 2013 to June 2014. Symptoms began at a median of 2 weeks after treatment initiation; all patients required hospitalization.
The FDA advises clinicians to check for acidosis in patients taking SGLT2 inhibitors who experience symptoms such as breathing difficulty, nausea, vomiting, abdominal pain, and fatigue. If acidosis is confirmed, SGLT2 inhibitor therapy should be stopped, acidosis should be corrected, and glucose levels should be monitored.
The agency continues to receive reports of ketoacidosis in patients using these drugs; its investigation is ongoing.
Comment
LINK(S):
FDA MedWatch safety alert (Free)
Background: Physician's First Watch coverage of 2014 dapagliflozin approval (Free)